North Carolina, 2012Strong Wind in North Carolina, December 26, 2012
December 26, 2012 · NWS RAH · 1 event in 1 county or zone
Strong pressure gradient winds from a developing low pressure system through the Carolinas resulted in winds gusts to around 40 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong pressure gradient winds from a developing low pressure system through the Carolinas resulted in winds gusts to around 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 26, 7:25 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 26, 7:25 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
725 AM EST WED DEC 26 2012
.SYNOPSIS...
A POWERFUL STORM SYSTEM WILL SWEEP THROUGH THE AREA TODAY. COOL HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THURSDAY AND FRIDAY. ANOTHER
STORM SYSTEM WILL MOVE IN FROM THE SOUTHWEST LATE FRIDAY NIGHT
THROUGH SATURDAY.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 315 AM WEDNESDAY...
...STRONG TO SEVERE THUNDERSTORMS APPEAR LIKELY ACROSS A LARGE
SECTION OF CENTRAL NC TODAY...
A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO TRACK E-NE ACROSS THE
TN VALLEY TODAY AND INTO THE CENTRAL APPALACHIANS BY THIS EVENING.
THE ATTENDANT SURFACE LOW AND COLD FRONT WILL SWEEP ACROSS OUR
REGION THIS AFTERNOON. CURRENTLY...AIR MASS ACROSS CENTRAL NC FAIRLY
STABLE AS SURFACE DEWPOINTS IN THE UPPER 30S NORTH TO THE MID 40S
SOUTH AS DRY AIR RIDGE ASSOCIATED WITH A PARENT HIGH OVER SOUTHERN
ONTARIO IS MAINTAINING ITS INFLUENCE A BIT LONGER THAN PROJECTED BY
THE MODELS. THIS MAY SLOW OR LIMIT THE PREDICTED DESTABILIZATION
PROCESS...ESPECIALLY ACROSS THE NRN HALF OF THE FORECAST AREA. IN
THE VERY NEAR TERM...STILL EXPECT RAIN SHOWERS TO BECOME WIDESPREAD
ACROSS THE REGION EARLY THIS MORNING AS ISENTROPIC LIFT IN THE
295-290K LAYER RAMPS UP...THANKS TO A STRENGTHENING LOW LEVEL JET.
POTENTIAL TO SEE A BAND OF MODERATE TO LOCALLY HEAVY RAIN SET UP
OVER OR JUST WEST OF OUR WESTERN PIEDMONT THIS MORNING WITH RAINFALL
RATES CLOSE TO A HALF INCH PER HOUR POSSIBLE. IN LIGHT OF RECENT DRY
CONDITIONS...THE RAINFALL WILL BE WELCOMED BUT RAINFALL INTENSITIES
OF THIS MAGNITUDE FOR A COUPLE OF HOURS MAY LEAD TO ISOLATED RUNOFF
ISSUES...ESPECIALLY IN URBAN LOCATIONS.
A SURFACE WARM FRONT OUT AHEAD OT THE SURFACE LOW PROJECTED TO BE
NEAR OUR BORDER WITH SC EARLY THIS MORNING THEN LIFT INTO OUR
SOUTHERN COUNTIES BY NOON. PER SURFACE DEWPOINT ANALYSIS...THIS WARM
FRONT AT 07Z APPEARS TO LIE ACROSS CENTRAL GA THEN BENDS SE TOWARD
SAVANNAH/HILTON HEAD REGION. WILL CONTINUE TO MONITOR THE
PROGRESSION OF THIS FEATURE AS THE WARMER AIR BEHIND THIS FRONT
WILL BE THE KEY INGREDIENT FOR THE DEVELOPMENT OF STRONG/SEVERE
STORMS. SEVERE STORMS TUESDAY AFTERNOON-EVENING ACROSS THE DEEP
SOUTH APPEARED TO COINCIDE WITH SURFACE DEWPOINTS NEAR 60-LOWER 60S
AND NEAR OR IMMEDIATELY WEST OF THE CORE OF 850MB JET. MOST MODEL
GUIDANCE LIMIT SURFACE DEWPOINTS AT OR ABOVE 60 DEGREES TO OUR FAR
SOUTH-EASTERN COUNTIES THIS AFTERNOON WHILE CORE OF 850MB JET
(55-60KTS) LIFTS ACROSS OUR SANDHILLS AND COASTAL PLAIN THIS
AFTERNOON. THUS...FEEL FAIRLY CERTAIN THAT SEVERE STORMS ARE A GOOD
BET FOR THE SE QUARTER OF A CWA WITH THREAT DECREASING APPRECIABLY
TO THE NW (BUT STILL NON-ZERO).
EXPECT RAIN THIS MORNING TO LOCK IN A CAD AIR MASS OVER THE NW
PIEDMONT KEEPING THIS REGION COOL AND STABLE THROUGH THE BULK OF THE
EVENT THOUGH THERE MAY BE A VERY NARROW WIND OF OPPORTUNITY WHEN THE
SFC COLD FRONT AND ASSOCIATED STRONG CONVECTION CROSSES THE REGION
THIS AFTERNOON WITH AN ISOLATED DAMAGING WIND THREAT. BIG QUESTION
MARK IS THE REGION STRETCHING FROM THE SOUTHERN PIEDMONT UP TO THE
TRIANGLE AREA. THIS REGION WILL LIKELY SEE THE WARM FRONT WAVER
OVERHEAD. WHERE THIS WARM FRONT LIES WILL ALSO BE WHERE NEAR SURFACE
HELICITY WILL BE MAXIMIZED AND AN ENHANCE TORNADIC THREAT.
OVERALL...STRONG FORCING ASSOCIATED WITH THE STRENGTHENING LOW E
LEVEL JET COUPLED WITH INCREASING UPPER DIVERGENCE ASSOCIATED WITH
THE LEFT EXIT REGION OF UPPER JET SHOULD CAUSE WIDESPREAD SHOWERS
AND SCATTERED T-STORMS BY THIS AFTERNOON. EXPECT A BAND OF
STRONG-SEVERE STORMS TO OCCUR IMMEDIATELY AHEAD OF THE SFC COLD
FRONT. WHILE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS...LOW LEVEL HELICITY QUITE STRONG SUGGESTING THAT ANY
DISCRETE CELLS AHEAD OR EMBEDDED INT EH BAND OF CONVECTION WILL HAVE
THE POTENTIAL TO ROTATE...LEADING TO A THREAT FOR ISOLATED
TORNADOES. THIS THREAT WILL BE GREATEST ALONG AND SOUTH OF A WARM
FRONT THAT WILL BISECT OUR REGION THIS AFTERNOON. IF WARM FRONT AND
ASSOCIATED SFC DEWPOINTS NEAR 60/LOWER 60S REMAIN S-SW OF OUR
REGION...THEN SEVERE WEATHER THREAT WILL BE REDUCED (BUT NOT TOTALLY
ELIMINATED DUE TO STRENGTH OF THE WIND FIELD ALOFT). SLY WINDS
BEHIND THE FRONT WILL BE BREEZY WITH GUSTS 30-35 MPH LIKELY.
CONSIDERED A WIND ADVISORY FOR THIS AFTERNOON FOR THE SOUTHERN
COUNTIES BUT PREFERRED TO FOCUS ATTENTION MORE ON THE SEVERE WEATHER
THREAT.
THIS WARM FRONT WILL ALSO PLAY A ROLE IN DETERMINING MAX TEMPS. MAY
SEE A TEMP VARIANCE OF 10-15 DEGREES ACROSS WAKE COUNTY ALONE WITH
TEMPS NEAR 50-LOWER 50S NEAR FALLS LAKE...TRENDING TO NEAR 60-LOWER
60S OVER THE SE SECTION OF THE COUNTY. CURRENTLY EXPECT MAX TEMPS TO
VARY FROM UPEPR 40S TO NEAR 50 FAR N-NW TO THE MID-UPPER 60S IN THE
FAR SE.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 340 AM WEDNESDAY...
TONIGHT...STRING SFC COLD FRONT WILL EXIT THE COASTAL PLAIN EARLY
THIS EVENING. WLY WINDS BEHIND THIS FEATURE WILL REMAIN BREEZY. PER
GFS AND NAM BUFR SOUNDING...POTENTIAL FOR WIND GUSTS AROUND 35 MPH
THROUGH MOST OF THE NIGHT. A SHALLOW STABLE LAYER MAY DEVELOP
OVERNIGHT TO PREVENT STRONGEST WINDS FROM REACHING THE SURFACE. ON
THE FENCE ABOUT THE NEED FOR A WIND ADVISORY. WILL WAIT AND SEE WHAT
12Z MODEL GUIDANCE OFFERS. OTHERWISE EXPECT CLEARING FROM THE SW
THIS EVENING INTO THE OVERNIGHT...MAINLY ACROSS THE SOUTH AND EAST
SECTIONS. STRONG CYCLONIC FLOW ASSOCIATED WITH THE UPPER TROUGH
MAY MAINTAIN SOME CLOUDINESS ACROSS THE NORTHERN PIEDMONT WELL INTO
THE NIGHT. STRONG CAA WILL SEND TEMPS PLUMMETING BEHIND THE FRONT.
MIN TEMPS BY EARLY THU SHOULD RANGE FROM NEAR 30-LOWER 30S NORTH AND
WEST TO THE MID 30S SE-EAST.
THURSDAY...VERY WINDY TO START THE DAY WITH CONTINUED THREAT OF WIND
GUSTS NEAR 35 MPH IN THE MORNING. AS THE STRONG LOW PRESSURE SYSTEM
PULLS AWAY FROM THE NE U.S. COAST...WIND ACROSS CENTRAL NC WILL
BEGIN TO SUBSIDE. MAY SEE A THICK VEIL OF CIRRUS OVERHEAD
THU...LIMITING SUNSHINE A BIT. OTHERWISE...SHOULD SEE TEMPS REBOUND
INTO THE UPPER 40S-LOWER 50S BY AFTERNOON.
THURSDAY NIGHT...EXPECT COLD CONDITIONS AS AIR MASS QUITE DRY
(DEWPOINTS IN THE 20S THU-THU EVENING) AND WINDS SHOULD BECOME
LIGHT/CALM. OVERNIGHT TEMPS IN THE MID-UPPER 20S SHOULD BE
COMMON.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 AM WEDNESDAY...
FRIDAY/FRIDAY NIGHT: WEAK SURFACE HIGH PRESSURE SLIPS OFF THE
SOUTHEAST COAST FRIDAY... BRINGING A LIGHT LOW LEVEL SRLY WIND FLOW
INTO NC. HIGH CLOUDS WILL BE INCREASING GRADUALLY WITH STRENGTHENING
LONG-FETCH MID-HIGH LEVEL FLOW FROM THE SW... IN ADVANCE OF THE NEXT
STORM SYSTEM DIGGING OVER THE CENTRAL/SRN PLAINS. WITH LITTLE CHANGE
IN AIR MASS OR LOW LEVEL VERTICAL THERMAL STRUCTURE... EXPECT HIGHS
TO BE MINIMALLY HIGHER THAN ON THURSDAY... 48-54. SKIES SHOULD TREND
TO OVERCAST FRIDAY NIGHT WITH THICKENING AND LOWERING CLOUDS FROM
SOUTHWEST TO NORTHEAST AS THE MID LEVEL TROUGH AXIS SWINGS
EASTWARD... EXTENDING FROM WRN MI THROUGH THE MISS VALLEY BY
DAYBREAK... WHILE LOW CLOUDS ENVELOP MUCH OF THE FORECAST AREA AS
WELL WITH INCREASING LOW LEVEL (280K-285K) MOIST ISENTROPIC UPGLIDE
PARTICULARLY IN THE SRN/ERN SECTIONS. MODELS DEPICT INCREASING
FORCING FOR ASCENT AFTER 06Z ATTRIBUTABLE TO STRENGTHENING MOIST
UPGLIDE ALOFT AT 290K-300K OVER THE WRN CWA LATE... WEAK BUT
INCREASING MID LEVEL DPVA AS A SHEARED VORTICITY MAXIMUM TRACKS UP
TOWARD THE SRN APPALACHIANS... AND STRENGTHENING UPPER DIVERGENCE
OVER THE SOUTHEAST STATES IN CONJUNCTION WITH THE ELONGATED 140+ KT
UPPER JET FROM BAJA THROUGH THE MIDATLANTIC REGION. WITH MUCH OF
THIS LIFT ROOTED IN THE MID-UPPER LEVELS AND WITH FORECAST SOUNDINGS
DEPICTING A LINGERING DRIER LAYER AT 925-850 MB... INITIAL AMOUNTS
WILL BE SMALL... BUT THE DEGREE OF OVERALL MOISTENING AS WELL AS THE
ECMWF TREND TOWARD A BROADER AND MORE PROGRESSIVE TROUGH SUPPORTS
INCREASING RAIN CHANCES OVERNIGHT IN THE FAR WEST AND SW FORECAST
AREA... WITH DRIZZLE POSSIBLE IN THE SOUTHEAST AS LOW LEVEL ATLANTIC
MOISTURE IS DRAWN IN. FORTUNATELY CURRENT INDICATIONS ARE THAT THE
NEAR-SURFACE AIR IN THE TRIAD SHOULD HOLD ABOVE FREEZING... AND THE
850 MB WARM FRONT IS EXPECTED TO HOLD TO OUR SOUTH OVERNIGHT... SO
WE'RE UNLIKELY TO SEE ANY PRECIP-TYPE ISSUES OVERNIGHT IN OUR CWA.
WITH THE INCREASING CLOUDS... HAVE NUDGED UP LOWS A BIT TO 34-39.
FOR SATURDAY/SATURDAY NIGHT: WITH THE ECMWF'S MID LEVEL PATTERN
HAVING TRENDED MORE TOWARD THE GFS IN THE LAST COUPLE OF RUNS... ITS
SURFACE PATTERN OF CYCLOGENESIS HAS SHIFTED AWAY FROM A SINGLE-LOW
MILLER TYPE-A AND NOW MORE CLOSELY RESEMBLES THE MORE MILLER A/B
PATTERN OF THE GFS. AS THE LEAD WAVE SHEARS NORTHEASTWARD UP THE
SRN/CENTRAL APPALACHIANS TOWARD THE NORTHEAST STATES... ADDITIONAL
ENERGY DROPS INTO THE MEAN TROUGH FROM THE UPPER MIDWEST...
EVENTUALLY SHIFTING THE DEEPENING TROUGH AXIS OFF THE MIDATLANTIC
COAST BY LATE SATURDAY NIGHT. AT THE SURFACE... THE ANTICIPATED
COMPLEX PATTERN WILL FEATURE AN OCCLUDED LOW OVER ERN KY LINKED TO A
WEAK LOW OVER NE GA AND A STRONGER LOW OVER THE FL PANHANDLE EARLY
SATURDAY... AND A NW-MOVING COASTAL FRONT FROM NRN GA THROUGH
CENTRAL SC AND ERN NC. TOUGH CALL ON PRECIP CHANCES AS WE MAY BE
SITUATED BETWEEN THE BETTER INSTABILITY OVER THE GULF AND SE COAST
AND THE GREATER DYNAMICS JUST TO OUR NW. BUT GIVEN THE LIKELIHOOD OF
FAIRLY DEEP MOISTURE WITH A GOOD GULF FEED AND STRONG ASCENT
INDICATED BY THE MODELS... THE TREND TOWARD LIKELY POPS CONTINUES TO
LOOK REASONABLE... BUT RAINFALL AMOUNTS AWAY FROM THE COASTAL
FRONTAL ZONE MAY BE QUITE LOW... ESPECIALLY IF THE GFS IS CORRECT IN
SHOWING RAPID DRYING ABOVE -5C AS EARLY AS NOON ON SATURDAY. THE
GREATEST COVERAGE SHOULD CONTINUE TO BE ALONG/EAST OF I-95 AS THE
COASTAL LOW INTENSIFIES OVER THE NC COAST AND BECOMES THE DOMINANT
LOW AS IT MOVES NE THROUGH SATURDAY NIGHT. ASIDE FROM THE FAR ERN
CWA NEAR THE WARM FRONT... THICKNESSES MOVE LITTLE SATURDAY... AND
FORECAST SOUNDINGS DEPICT A DEEP NEARLY ISOTHERMAL LAYER BELOW 700
MB. WILL DROP HIGHS DOWN A COUPLE OF CATEGORIES... TO RANGE FROM 40
NW TO NEAR 50 SE. EXPECT RAIN TO END WEST TO EAST EARLY SATURDAY
NIGHT WITH THE TROUGH AXIS SHIFTING OVERHEAD ACCOMPANIED BY
INCREASING COLD AIR ADVECTION. LOWS 27-33 WITH CLEARING SKIES.
FOR SUNDAY THROUGH TUESDAY: COOL HIGH PRESSURE BUILDS OVER THE
CAROLINAS THROUGH MONDAY AS MID LEVEL RIDGING BUILDS OVER THE
EASTERN HALF OF THE CONUS IN THE WAKE OF SATURDAY'S SYSTEM. MODEL
SOLUTIONS START TO DIVERGE WITH THE ECMWF SHOWING AN EXPANSIVE DEEP
VORTEX CENTERED OVER THE CANADIAN MARITIMES AND ENCOMPASSING ERN
NOAM AND THE NW ATLANTIC BY TUESDAY... FAVORING GENERALLY DRY BUT
COLDER WEATHER... WHILE THE MORE-PHASED GFS TAKES A WEAKER AND
POSITIVELY TILTED TROUGH EASTWARD... EXTENDING FROM ERN CANADA TO
THE DESERT SOUTHWEST WITH A FRONTAL ZONE EASING TOWARD THE
APPALACHIANS YIELDING AN INCREASING MOISTURE FEED INTO CENTRAL NC...
SUPPORTING WETTER AND MILDER WEATHER. THE OLD (12Z/25) ECMWF
ENSEMBLE MEAN AGREES BETTER WITH THE GFS THAN WITH THE NEW OP
ECMWF... SO FOR NOW... WILL NOT MAKE ANY SIGNIFICANT CHANGES TO THE
EXISTING FORECAST... STAYING WITH TEMPS JUST UNDER CLIMATOLOGY AND
LOW CHANCE POPS MAINLY IN THE NW AS WE HEAD INTO THE NEW YEAR. -GIH
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 725 AM WEDNESDAY...
WIDESPREAD IFR/LIFR CEILINGS BEING REPORTED ACROSS CENTRAL NC THIS
MORNING...WITH LITTLE IMPROVEMENT EXPECTED THROUGH MID AFTERNOON.
NUMEROUS SHOWERS WILL CONTINUE TO MOVE NWD ACROSS THE REGION THROUGH
LATE MORNING. THE HEAVIER SHOWERS WILL PRODUCE RAINFALL RATES CLOSE
TO A HALF INCH PER HOUR. ELY SURFACE WINDS 8-14KTS WITH GUSTS 25KTS
COMMON ACROSS CENTRAL NC EARLY THIS MORNING. BY 10 AM...A WARM FRONT
WILL ADVANCE NWD INTO CENTRAL NC FROM SC. THIS WARM FRONT EXPECTED
TO PASS THE KFAY AREA 15-18Z TIME FRAME...AND POSSIBLY AS FAR NORTH
AS KRDU AND KRWI IN THE 18-2Z TIME FRAME. THE PASSAGE OF THIS FRONT
WILL BE NOTED BY THE WIND SHIFTING TO A SLY DIRECTION WITH SUSTAINED
WIND SPEEDS 15-20KTS AND GUSTS 30-35KTS.
AT MIDDAY...A STRONG COLD FRONT WILL ENTER THE WESTERN PIEDMONT THEN
SWEEP RAPIDLY NEWD...EXITING OUR COASTAL PLAIN COUNTIES BY DUSK.
AHEAD AND ALONG THIS BOUNDARY...EXPECT NUMEROUS SHOWERS AND
SCATTERED T-STORMS. WIND GUSTS IN VICINITY OF THE STRONGER STORMS
MAY EXCEED 50-55KTS. THE SEVERE STORM THREAT SHOULD END AT MOST TAF
SITES BETWEEN 21Z WED-00Z THU.
IN WAKE OF THE FRONT...CEILINGS WILL LIFT INTO THE LOW END VFR
CATEGORY. HOWEVER IT WILL BE WINDY WITH WLY WINDS 15-20KTS SUSTAINED
AND GUSTS 30-35 KTS HIGHLY PROBABLY. THESE WINDY CONDITIONS WILL
PERSIST INTO THURSDAY.
ASIDE FROM WINDY CONDITIONS THURSDAY...EXPECT VFR PARAMETERS. WINDS
SHOULD SUBSIDE THU AFTERNOON AND BECOME LIGHT/NEAR CALM THU
NIGHT.
THE NEXT THREAT FOR ADVERSE AVIATION WEATHER CONDITIONS IS EXPECTED
FRIDAY NIGHT INTO SATURDAY AS THE NEXT LOW PRESSURE SYSTEM
APPROACHES AND CROSSES THE REGION FROM THE SW. A RETURN TO VFR
CONDITIONS IS ANTICIPATED FOR SUNDAY.
&&
.CLIMATE...
A QUICK RESEARCH INTO THE TORNADO CLIMATOLOGY IN DECEMBER FOR NORTH
CAROLINA INCLUDED:
THERE HAVE ONLY BEEN 3 RECORDED EF-2 TORNADOES SINCE 1884. THERE
HAVE BEEN NO RECORDED STRONG (EF-3 OR GREATER TORNADOES RECORDED IN
NC IN DECEMBER).
THE EF-2 TORNADO - OCCURRENCES IN NORTH CAROLINA SINCE 1884 ARE AS
INDICATED BELOW:
THERE HAVE BEEN ONLY 3 (EF-2 OR GREATER) TORNADOES IN NORTH CAROLINA
SINCE 1884. ALL WERE WITHIN 50 MILES OF THE COAST. ONE WAS RECORDED
IN SAMPSON COUNTY... ONE IN COLUMBUS COUNTY... AND ONE RECORDED IN
CARTERET COUNTY.
THE SAMPSON TORNADO WAS RATED F2 AND OCCURRED IN 1884 (DECEMBER 22
AT 1750 LOCAL TIME). 2 WERE KILLED AND 5 INJURED.
THE COLUMBUS COUNTY TORNADO OCCURRED ON DECEMBER 1, 1967 AT 1930
LOCAL TIME. 1 PERSON WAS INJURED.
THE CARTERET COUNTY TORNADO OCCURRED ON DECEMBER 3, 1967 AT 0915
LOCAL TIME.
THERE HAVE BEEN 10 OR SO EF-1 OR EF-0 TORNADOES... BUT THE DATA ON
THE OCCURRENCES IS LIMITED.
ONE THING TO ADD... TORNADOES IN DECEMBER CAN OCCUR BUT ARE RARE.
EVEN STRONG ONES HAVE BEEN RECORDED AT OR NORTH OF OUR LATITUDE IN
DECEMBER. THE DECEMBER 24-25, 1982 TORNADO OUTBREAK FROM ARKANSAS
THROUGH MISSOURI INTO ILLINOIS AND TENNESSEE WAS ONE OF THE LARGEST
LATE DECEMBER OUTBREAKS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...HARTFIELD
AVIATION...WSS
CLIMATE..BADGETT
Hazardous weather outlook, Dec 26, 4:23 AM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
423 AM EST WED DEC 26 2012
NCZ008>011-025>028-040>043-073>078-083>086-088-089-271030-
GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
423 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
...RISK OF SEVERE THUNDERSTORMS TODAY...
A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST NORTHEAST FROM THE
TENNESSEE VALLEY INTO THE CENTRAL APPALACHIANS TODAY. THIS
WEATHER SYSTEM WILL SEND A STRONG COLD FRONT ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON. ALONG AND AHEAD OF THE FRONT...SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL OCCUR.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 50 TO 60 MPH ALONG WITH ISOLATED
TORNADOES. THE SEVERE WEATHER THREAT APPEARS MOST LIKELY BETWEEN
NOON AND 6 PM...ALTHOUGH STORMS MAY DEVELOP AS EARLY AS 10 AM IN
THE FAR SOUTHERN PIEDMONT AND SANDHILLS.
IN ADDITION...STRONG SOUTHERLY WINDS AHEAD OF THE APPROACHING COLD
FRONT ARE LIKELY TO OCCASIONALLY GUST TO 35 MPH...FOLLOWED BY
STRONG WESTERLY WINDS BEHIND THE FRONT LATE TODAY AND TONIGHT.
RESIDENTS OF CENTRAL NORTH CAROLINA AS WELL AS AREA 911 CENTERS
AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR THE WEATHER
CONDITIONS TODAY AND KEEP ABREAST OF THE LATEST FORECAST AND
STATEMENTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WINDY CONDITIONS WILL OCCUR THURSDAY...ESPECIALLY IN THE
MORNING...WITH WIND GUSTS 30 TO 40 MPH PROBABLE. A WIND ADVISORY
MAY BE NEEDED ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 10 AM AND
7 PM. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
NCZ007-021>024-038-039-271030-
PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-
423 AM EST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
...STRONG TO SEVERE THUNDERSTORMS LIKELY TODAY...
A STRONG LOW PRESSURE SYSTEM WILL MOVE EAST NORTHEAST FROM THE
TENNESSEE VALLEY INTO THE CENTRAL APPALACHIANS TODAY. THIS
WEATHER SYSTEM WILL SEND A STRONG COLD FRONT ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON. ALONG AND AHEAD OF THE FRONT SCATTERED
STRONG TO SEVERE THUNDERSTORMS WILL OCCUR.
THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 50 TO 60 MPH. THE SEVERE WEATHER THREAT
APPEARS MOST LIKELY BETWEEN NOON AND 4 PM.
BEHIND THE COLD FRONT...SOUTHWEST TO WEST WINDS WILL GUSTS AS
HIGH AS 35 MPH LATE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
WINDY CONDITIONS WILL OCCUR THURSDAY...ESPECIALLY IN THE
MORNING...WITH WIND GUSTS 30 TO 40 MPH PROBABLE. A WIND ADVISORY
MAY BE NEEDED ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN NOON AND
4 PM. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE
TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
Strong Wind, Davidson
- When
- December 26, 9:30 AM EST to 9:45 AM EST
- Where
- Davidson forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Numerous trees and power-lines were reported down across the county resulting in approximately 84 power outages.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425028.